SAEM Clinical Image Series: Sun-burnt Hands and Lips

blistering

A 44-year-old Caucasian male with a past medical history of hepatitis C presents with a complaint of pain, swelling, and skin blistering of his hands. He also notes skin sores on his nose, lower lip, and the tops of his ears. The patient claims that these have become progressively worse since starting work a month ago in outdoor construction. The patient denies the use of medications or illicit drugs and denies any medical allergies. He admits to tobacco use and daily alcohol use. The patient denies any other symptoms.

(more…)

SAEM Clinical Image Series: The Insidious Rash

rash

A 60-year-old African American female with a history of hypertension presents to the emergency department for an itchy, diffuse rash. She first noticed the lesions a few years prior, and they have progressively become larger and more inflamed. The lesions have become severely pruritic over the last couple of months. Steroid creams did not appear to improve symptoms. Currently, the lesions on her arm have become painful with yellow drainage. The patient denies nausea, vomiting, and fever.

(more…)

SAEM Clinical Image Series: Rash with Blood Pressure Cuff Inflation

Rash with blood pressure cuff inflation - petechiae

[Click for larger view]

Chief Complaint: Possible seizure, Left arm rash

History of Present Illness: A 29-year-old with a history of migraine headaches, thalassemia of unknown phenotype, and no history of hypertension or epilepsy arrived to the emergency department via ambulance after possible seizure. The patient had nausea and vomiting the morning after a night of heavy drinking. After several rounds of vomiting, she felt shaky, lightheaded and experienced paresthesia in both of her hands and feet. There was no loss of consciousness, confusion or incontinence. EMS reported hypertension and tremors with upper extremity spasms. The patient developed a left upper extremity rash distal to the blood pressure cuff after paramedics did the first blood pressure measurement.

(more…)

ALiEM Cards: Tumor Lysis Syndrome

Tumor lysis syndrome (TLS) is an oncologic emergency characterized by life-threatening metabolic disturbances. Although it is most frequently associated with the treatment of hematological malignancies, its frequency may be increasing among patients with solid tumors. Emergency providers should be familiar with the presentation and treatment of these electrolyte abnormalities, which can lead to renal failure, seizures, and cardiac dysrhythmias. ALiEM Cards: Tumor Lysis Syndrome, written by Drs. Christopher Nash and Derek Monette, reviews TLS and the latest updates in its management.
(more…)

Traumatic Bleeding in Anticoagulated Patients: 5 Other Sources Beyond the Brain

anticoagulated patientsWhen a patient is started on anticoagulant therapy, the purpose is to prevent clot formation or propagation. Anticoagulants can improve morbidity and mortality by maintaining cardiac stent patency, reducing the propagation of pulmonary emboli, or preventing formation of intra-cardiac thrombi.1,2 Unfortunately even after minor trauma, these medications can cause major problems. When a patient on clopidogrel is in a motor vehicle collision (MVC) or an elderly patient on warfarin falls out of their bed, the once life-improving therapy becomes potentially life-threatening. It is important for emergency care providers to maintain a high index of suspicion for life-threatening bleeds in all patients on anticoagulation following even minor injuries. The purpose of this discussion is to look beyond the intracranial hemorrhages (ICH) and to consider 5 other sources of bleeding that can occur in anticoagulated patients.

(more…)

By |2017-06-04T15:51:12-07:00May 29, 2017|Heme-Oncology, Trauma|

Lumbar Puncture on an Anticoagulated Patient in the Emergency Department: Is it safe?

lumbar punctureThe lumbar puncture (LP) procedure is commonly performed in the Emergency Department (ED). While minor complications of LP such as post-procedure headache or back pain occur somewhat regularly, significant complications such as post-procedural spinal hematomas, are rare.1 Despite their low incidence, these spinal hematomas are associated with a significant amount of morbidity for the patient and increased medicolegal risk for the provider.

(more…)

By |2016-11-11T19:47:00-08:00Jun 27, 2016|Heme-Oncology, Medicolegal, Neurology|

Trick of the Trade: Topical Tranexamic Acid Paste for Hemostasis

Traneamic-newTranexamic acid (TXA) can be used in a wide variety of settings in the Emergency Department for its hemostatic effects. Topical applications of TXA are commonly utilized to control minor bleeding from epistaxis, lacerations, or dental extractions.1–3 More in-depth reviews of topical TXA can be found on R.E.B.E.L EM4 and The Skeptics Guide to Emergency Medicine.5

(more…)

Go to Top